Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2023, 3:43 PM EDT for Luzerne County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2023, 3:43 PM EDT (19:43 UTC)
- Expired
- Jun 27, 2023, 4:00 PM EDT
- In force
- 17 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:33 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 27, 3:33 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 333 PM EDT Tue Jun 27 2023 .SYNOPSIS... Low pressure moving through continues to keep the threat for afternoon showers and thunderstorms region wide. High pressure builds in Wednesday night into Thursday with a break from precipitation for the end of the week before showers return for the weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 330 PM Update... So far showers and thunderstorms are just starting to fire across CNY while showers and thunderstorms have been persistent across the Poconos for a few hours. Surface based CAPE is getting above 1500 J/kg with not much CIN. An upper level trough axis is also moving through this afternoon with a weak surface low just to the north. Showers and thunderstorms will increase in coverage this afternoon into the early evening. Shear is weak, with bulk shear below 20 knots region wide outside of the eastern Catskills. Given the higher CAPE there is a chance a few storms could pulse up and get a good core for some isolated damaging wind gusts but nothing organized is expected. With recent rains across Delaware County south into the eastern Poconos, the soil is near saturation so additional rain will need to be watched this afternoon and evening with the flood watch continuing into this evening. With the trough axis swinging through tonight, high pressure begins to build in from the west tomorrow. A weak shortwave dropping into Northern NY in the late morning into early afternoon will keep higher chances of showers and thunderstorms across CNY into the Catskills. Cooler air aloft will keep high temperatures cooler with highs in the low 70s and upper 60s. Given the northerly flow on the back side of the trough axis, it is likely that some smoke from the Canadian fires will move in. An air quality alert has been issued by the NY DEC for most of the region for tomorrow and may have to be extended beyond midnight tomorrow. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... 320 PM Forecast... Surface high pressure will move over the region on Thursday and upper trough/low exits to the northeast. Bulk of the region should remain dry Thursday, with a slight chance for showers only in the eastern Catskills Thursday afternoon. After the upper trough/low passes...flow will remain NW'erly Thursday morning before turning SW'erly later in the day with high pressure building in. With the NW flow in the morning, it is possible smoke from wildfires in Quebec remains over the area for at least the first half of the day Thursday, but it should start to clear later in the day. I did pull down high temperatures a few degrees from NBM, as any smoke will limit solar heating, but this is highly dependent on when the smoke will exit the area. High pressure and dry conditions should persist Thursday night with dry conditions into Friday. High pressure will shift east on Friday and warm SW return flow will bring moisture and warm conditions back into the region. Unfortunately, another upper trough/low will push SE out of Canada late Friday. This will bring a return to unsettled conditions for the weekend...more on that below. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 325 PM Forecast... Another showery and unsettled weekend is in store for the region. A upper level low sitting north of the Great Lakes will eject several shortwave troughs into the region Saturday and Sunday. Although NBM keeps PoPs through the entire period, it is likely that we see similar conditions to this past weekend. Shower and thunderstorm chances will be highest during the afternoon and early evening period. This situation will have to be monitored as modeled instability and shear are showing a non- zero chance of severe weather as well. GFS continues to have this upper trough/low linger into the 4th of July, however the Euro pulls the upper east of the area on Monday, pushing widespread rain showers out of the region. Due to the uncertainty this far out in the forecast, decided to stay with the NBM solution, which gives a small chance for diurnal rain showers and isolated thunderstorms to develop. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Chance of thunderstorms this afternoon at all terminals. Storms will be scattered so intermittent impacts are expected and tempos have been added for the rough timing of the storms. AVP had two tempos as thunderstorms around the terminal right now will dissipate with more forming later after a few hours. Low cigs move in tonight and it will be slow to rise tomorrow. Outlook... Wednesday and Wednesday night... Ceiling restrictions likely Wednesday morning that lift with additional possible restrictions from scattered showers. Thursday through Friday night...mainly VFR. Saturday and Sunday...Possible restrictions in showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...Flood Watch until 10 PM EDT this evening for PAZ040-048-072. NY...Flood Watch until 10 PM EDT this evening for NYZ057-062. && SYNOPSIS...AJG/MWG NEAR TERM...AJG SHORT TERM...JTC/MPK LONG TERM...JTC/MPK AVIATION...AJG
Hazardous weather outlook, Jun 27, 3:44 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 344 AM EDT Tue Jun 27 2023 NYZ015>018-022>025-044-055-PAZ038-280745- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland-Tioga-Bradford- 344 AM EDT Tue Jun 27 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Heavy downpours with thunderstorms may result in localized poor drainage and small stream flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ057-062-PAZ040-048-072-280745- Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 344 AM EDT Tue Jun 27 2023 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few thunderstorms this afternoon and evening may produce gusty winds in addition to the heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ009-036-037-045-046-056-PAZ039-043-044-047-280745- Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome- Susquehanna-Wyoming-Lackawanna-Luzerne- 344 AM EDT Tue Jun 27 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms producing gusty winds are possible this afternoon and evening. Heavy downpours with thunderstorms may result in localized poor drainage and small stream flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Jun 27, 1:17 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
117 PM EDT Tue Jun 27 2023
PAZ047-271745-
Luzerne PA-
117 PM EDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southeastern Luzerne
County through 145 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Drums, or near Hazleton, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, White Haven, Jeddo,
Woodside-Drifton, Drifton, Drums and Mountain Top.
This includes the following highway exits...
Interstate 80 near 262.
Pennsylvania Interstate 81 between 145 and 151A and B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4101 7608 4113 7587 4101 7573 4099 7578
4098 7579 4098 7584 4094 7604
TIME...MOT...LOC 1717Z 242DEG 20KT 4100 7599
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Jun 27, 2:22 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
222 PM EDT Tue Jun 27 2023
PAZ047-271845-
Luzerne PA-
222 PM EDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of east central Luzerne
County through 245 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stoddartsville, or 12 miles southeast of Wilkes-Barre, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stoddartsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 7575 4119 7565 4117 7563 4117 7562
4116 7560 4112 7563 4112 7565 4113 7568
4111 7573
TIME...MOT...LOC 1822Z 236DEG 13KT 4113 7570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTLSpecial weather statement, Jun 27, 2:26 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
226 PM EDT Tue Jun 27 2023
PAZ072-271845-
Southern Wayne PA-
226 PM EDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of south central Wayne
County through 245 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 10 miles south of Honesdale, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arlington and Lakeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4144 7537 4151 7527 4143 7520 4143 7521
4140 7535
TIME...MOT...LOC 1826Z 244DEG 12KT 4143 7531
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BTLSpecial weather statement, Jun 27, 3:00 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT Tue Jun 27 2023
PAZ047-271915-
Luzerne PA-
300 PM EDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of south central
Luzerne County through 315 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Freeland, or near Hazleton, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Freeland, Woodside-Drifton, Drifton, Mountain Top, Reily and
Nescopeck State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 7600 4112 7589 4105 7580 4101 7589
4098 7597
TIME...MOT...LOC 1900Z 227DEG 16KT 4102 7592
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Jun 27, 3:24 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
324 PM EDT Tue Jun 27 2023
PAZ047-272000-
Luzerne PA-
324 PM EDT Tue Jun 27 2023
...Strong thunderstorms will impact portions of southwestern Luzerne
County through 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waller to near Rock Glen. Movement was east at
20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hazleton, Berwick, West Hazleton, Conyngham, Nescopeck, Shickshinny,
New Columbus, East Berwick, Pond Hill and Beach Haven.
This includes the following highway exits...
Interstate 80 near 256.
Pennsylvania Interstate 81 between 145 and 151A and B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4095 7621 4105 7623 4114 7623 4114 7628
4120 7632 4130 7632 4136 7629 4096 7591
4094 7619
TIME...MOT...LOC 1924Z 255DEG 19KT 4121 7642 4100 7619
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BTLSpecial weather statement, Jun 27, 3:28 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT Tue Jun 27 2023
PAZ039-272000-
Susquehanna PA-
328 PM EDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of south central
Susquehanna County through 400 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springville, or 9 miles north of Tunkhannock, moving northeast at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springville and Dimock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4166 7605 4179 7590 4168 7578 4164 7593
4164 7603
TIME...MOT...LOC 1928Z 240DEG 11KT 4169 7595
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BTLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:13 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 47 min |
| Jun 26, 8:25 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Onondaga, Tompkins | 50 min |
| Jun 26, 9:02 PM EDT | Special Weather Statement | BGM | Tioga | 28 min |
| Jun 26, 9:07 PM EDT | Special Weather Statement | BGM | Madison, Onondaga | 23 min |
| Jun 26, 9:31 PM EDT | Special Weather Statement | BGM | Tioga | 44 min |
| Jun 27, 3:20 AM EDT | Flood Watch | BGM | Delaware, Sullivan | 17 hr |
| Jun 27, 5:37 PM EDT | Special Weather Statement | BGM | Tompkins | 23 min |
| Jun 27, 6:22 PM EDT | Special Weather Statement | BGM | Cortland, Onondaga | 23 min |
| Jun 27, 6:47 PM EDT | Special Weather Statement | BGM | Onondaga | 43 min |
| Jun 27, 7:26 PM EDT | Special Weather Statement | BGM | Oneida | 49 min |
| Jun 27, 7:50 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Madison, Onondaga | 2 hr |
| Jun 26, 8:29 PM EDT | Special Weather Statement | BGM | Bradford | 46 min |
| Jun 26, 10:07 PM EDT | Special Weather Statement | BGM | Sullivan | 38 min |
| Jun 27, 1:14 PM EDT | Special Weather Statement | BGM | Luzerne | 31 min |
| Jun 27, 1:17 PM EDT | Special Weather Statement | BGM | Luzerne | 28 min |
| Jun 27, 2:22 PM EDT | Special Weather Statement | BGM | Luzerne | 23 min |
| Jun 27, 2:26 PM EDT | Special Weather Statement | BGM | Wayne | 19 min |
| Jun 27, 3:00 PM EDT | Special Weather Statement | BGM | Luzerne | 15 min |
| Jun 27, 3:24 PM EDT | Special Weather Statement | BGM | Luzerne | 36 min |
| Jun 27, 3:28 PM EDT | Special Weather Statement | BGM | Susquehanna | 32 min |
| Jun 27, 3:50 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 25 min |
| Jun 27, 4:06 PM EDT | Special Weather Statement | BGM | Susquehanna | 24 min |
| Jun 27, 4:18 PM EDT | Special Weather Statement | BGM | Wyoming | 27 min |
| Jun 27, 4:46 PM EDT | Special Weather Statement | BGM | Susquehanna | 29 min |
| Jun 27, 5:06 PM EDT | Special Weather Statement | BGM | Susquehanna | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.